Affordable Access

Frequency of thrombocytopenia associated with gentamicin therapy.

Authors
  • Leach, M F
  • Aubuchon, J P
Type
Published Article
Journal
Immunohematology / American Red Cross
Publication Date
Jan 01, 1999
Volume
15
Issue
4
Pages
167–170
Identifiers
PMID: 15373639
Source
Medline
License
Unknown

Abstract

Many drugs, including antibiotics such as gentamicin, have been associated with the development of a drug-induced thrombocytopenia. Serologic methods for detection of drug-dependent platelet antibodies (DDPAs) are not routinely performed, and the incidence of such antibody-mediated thrombocytopenia is not known. As we routinely perform solid-phase red cell adherence assays for the detection of DDPAs, a study was designed to determine the incidence of gentamicin- associated platelet antibodies (GAPAs) in our institution. Adult patients who received gentamicin from 1/1/98 to 7/31/98 were evaluated for inclusion in the study. Testing for the presence of GAPAs was performed if the patient had a decrease in platelet count while receiving gentamicin or if the platelet count increased or decreased within 3 days of the last gentamicin therapy. Patients receiving gentamicin without development of thrombocytopenia were tested as controls. During the study period, 926 patients received gentamicin, with 324 (35%) being evaluated for the presence of GAPAs; GAPAs were identified in 25 of 659 patients (4%) eligible for the study. All control samples were found to lack GAPAs. If only patients exhibiting changes in platelet counts are considered, the incidence increases to 7.7 percent, with females apparently being almost twice as likely to develop GAPAs than are males. Gentamicin-associated thrombocytopenia is not an infrequent occurrence in hospitalized patients.

Report this publication

Statistics

Seen <100 times